South Dakota, 2013

Blizzard and Winter Weather in South Dakota, February 10 to 11, 2013

February 10 to 11, 2013 · NWS FSD · 22 events in 22 counties and zones

Variable snowfall of 2 to 8 inches, northwest winds gusting to 45 mph, and snow cover existing before the storm in part of the area, produced blizzard conditions with visibilities below a quarter mile in blowing snow in many areas. The low visibilities and drifting snow forced some businesses to close, and also forced several school closings on Monday February 11th.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Variable snowfall of 2 to 8 inches, northwest winds gusting to 45 mph, and snow cover existing before the storm in part of the area, produced blizzard conditions with visibilities below a quarter mile in blowing snow in many areas. The low visibilities and drifting snow forced some businesses to close, and also forced several school closings on Monday February 11th. The blizzard closed many roads, including Interstates 90 and 29.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 10, 5:15 AM CST, 5 hours 45 minutes earlier.

Area forecast discussion, Feb 10, 5:15 AM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
515 AM CST SUN FEB 10 2013

.DISCUSSION.../ISSUED AT 515 AM CST/
BLIZZARD WITH HEAVY SNOW AND HIGH WINDS TO IMPACT PORTIONS OF THE
NORTHERN PLAINS TODAY INTO TONIGHT. FORECAST WAS ADJUSTED BASED ON
THE LATEST TRENDS...WITH THE HRRR...RAP...SREF AND ECMWF USED ALONG
WITH RADAR TRENDS. SURFACE LOW PRESSURE OVER SOUTHWEST NEBRASKA WILL
CONTINUE TO MOVE NORTHEAST...PASSING OVER OR JUST SOUTH OF SIOUX
CITY EARLY THIS AFTERNOON. AREA OF PRECIP BEGINNING TO EXPAND ACROSS
THE AREA ON THE LEADING EDGE OF THE PV ANOMALY IN THE AREA OF BEST
LARGE SCALE LIFT. IMPRESSIVE MID LEVEL FRONT LOCATED ACROSS THE CWA
AS WELL...WITH THE WARM MOIST AIR RISING OVER THE FRONT AND A SUPPLY
OF UNSTABLE AIR ALOFT BEING ADVECTED IN. THIS ALL WILL SET THE STAGE
FOR A BAND OF HEAVY SNOW THIS MORNING. CURRENT THOUGHTS ARE THAT THE
PRECIP WILL CONTINUE TO REGENERATE OVER THE NEXT COUPLE HOURS ACROSS
THE SOUTHERN PORTION OF THE CWA. THIS PRECIP WILL THUS KEEP THE
HEAVY SNOW BAND GOING FROM HUTCHINSON COUNTY UP TO BROOKINGS COUNTY.
SIOUX FALLS IS ON THE EDGE...BUT DO THINK PRECIP WILL FILL IN TO THE
SOUTH AS THE PV ANOMALY APPROACHES...WITH HEAVY SNOW AT TIMES
RESULTING INTO MID MORNING. AS THE LOW MOVES CLOSER THIS AFTERNOON
THE DRY SLOT WILL PUSH INTO NORTHWEST IOWA AND POSSIBLY INTO
SOUTHWEST MINNESOTA. AT THIS POINT THE BAND OF HEAVY SNOW SHOULD
WEAKEN A BIT...HOWEVER WRAP AROUND SNOWS ON THE BACKSIDE OF THE LOW
WILL LIKELY CONTINUE...ESPECIALLY ALONG AND WEST OF INTERSTATE 29.
AS THE LOW CONTINUES TO PULL AWAY LIGHT SNOW WILL RETURN TO THE
PORTIONS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA THAT SEE THE DRY
SLOT.

PRECIPITATION TYPE THIS MORNING WILL BE ALL SNOW NORTH OF INTERSTATE
90 AND ALSO WEST OF INTERSTATE 29. THE EXCEPTION IS RIGHT ALONG THE
MISSOURI RIVER...WHERE SOME RAIN IS LIKELY MIXED WITH THE SNOW. THE
SIOUX FALLS AREA SHOULD SEE SNOW AND SLEET WITH SNOW BECOMING THE
PREDOMINATE TYPE IN THE HEAVIER PRECIP. A WARM NOSE ADVECTING IN
AHEAD OF THE LOW WILL LIKELY KEEP THE SOUTHERN PORTIONS OF NORTHWEST
IOWA MAINLY RAIN THROUGH EARLY AFTERNOON. SOME SLEET MAY ALSO MIX IN
WITH THE SNOW ACROSS PORTIONS OF SOUTHWEST MINNESOTA LATER THIS
MORNING. EVERYONE WILL GO OVER TO ALL SNOW ON THE BACKSIDE OF THE
LOW BY THIS EVENING.

SNOWFALL ACCUMULATIONS OF 8 TO 14 INCHES SEEM LIKELY IN THE BAND OF
HEAVY SNOW...PRETTY MUCH EVERYWHERE NORTH OF INTERSTATE 90 AND WEST
OF INTERSTATE 29 NORTH OF HUTCHINSON COUNTY.  AMOUNTS OF 4 TO 6
INCHES AROUND SIOUX FALLS SEEMS MOST PROBABLE AT THIS POINT...WITH A
BIT MORE OF A MIX THIS MORNING...AND THE HEAVIEST BAND STAYING JUST
NORTHWEST THIS MORNING INTO THIS AFTERNOON. 1 TO 3 INCHES ACROSS
NORTHWEST IOWA STILL SEEMS POSSIBLE LATER TODAY ON THE BACKSIDE OF
THE LOW. WILL HAVE TO CONTINUE TO MONITOR THE TREND OF THE HEAVY
SNOW BAND. CONFIDENCE IS HIGH ON THE HEAVY SNOW AMOUNTS NORTHWEST OF
SIOUX FALLS. UNFORTUNATELY THE GREATER SIOUX FALLS AREA REMAINS IN
AN AREA OF HIGHEST UNCERTAINTY...AND AMOUNTS ARE HIGHLY DEPENDENT
ON HOW THE PRECIP FILLS IN THIS MORNING...AND WHERE THE PIVOT POINT
OF THE BAND ENDS UP AS WE TRANSITION TO THE TROWAL WRAP AROUND
SNOWS.

WINDS WILL INCREASE FROM WEST TO EAST ON THE BACKSIDE OF THE LOW AS
WELL. THIS MORNINGS HEAVY SNOW BAND WILL NOT BE ACCOMPANIED BY TOO
STRONG OF WINDS. HOWEVER EXPECT VERY WINDY CONDITIONS IN THE WRAP
AROUND TROWAL SNOWS THIS AFTERNOON AND TONIGHT WITH 925MB WINDS
SUPPORTING GUSTS IN THE 40 TO 50 MPH RANGE. SO EVEN IF THE SNOW IS A
BIT LIGHTER AT THIS POINT...VISIBILITIES WILL BE VERY LOW DUE TO THE
STRONG WINDS. HAVE KEPT THE BLIZZARD WARNINGS AS IS FOR NOW...OTHER
THAN MAKING SOME ADJUSTMENTS TO TIMING. STILL EXPECTING VERY
DANGEROUS DRIVING CONDITIONS TODAY INTO TONIGHT. AREAS OF HEAVY SNOW
WITH LIGHTER WINDS WILL TRANSITION TO A LIGHTER MORE FLUFFY SNOW
ACCOMPANIED BY VERY STRONG WINDS BY THIS AFTERNOON AND TONIGHT
ACROSS THE BLIZZARD WARNING. WILL HAVE TO MONITOR THE ROW OF
COUNTIES CURRENTLY JUST UNDER A WINTER WEATHER ADVISORY. IF TRENDS
CONTINUE TO SHOW AMOUNTS CLOSER TO 3 OR 4 INCHES IN THIS AREA...THEN
AN UPGRADE TO A BLIZZARD WARNING MAY BE NEEDED.

AREAS OF BLOWING SNOW WILL CONTINUE INTO MONDAY MORNING WITH WINDS
STAYING UP. SCATTERED SNOW SHOWERS EXPECTED TO CONTINUE INTO
MONDAY...WITH NEARLY SATURATED PROFILES REMAINING. ONLY VERY WEAK
LIFT SHOULD KEEP SNOW INTENSITY ON THE LIGHT SIDE ON MONDAY
THOUGH...WITH THE BIGGER ISSUE CONTINUING TO BE THE BLOWING SNOW
CREATING REDUCED VISIBILITIES ACROSS THE BLIZZARD WARNING.

LITTLE ATTENTION WAS GIVEN TO THE FORECAST AFTER THE STORM. HOWEVER
CURRENTLY DO NOT SEE ANYTHING TOO SIGNIFICANT THROUGH THE NEXT 7
DAYS AFTER THIS BLIZZARD. CLIPPER COULD BRING SOME SNOW IN THE
WEDNESDAY INTO THURSDAY TIMEFRAME...WITH THE BEST THREAT ACROSS OUR
NORTH. THIS COULD END UP PRODUCING A QUICK COUPLE INCHES...SO WILL
HAVE TO MONITOR TRENDS ON THE LOW TRACK. THESE NORTHERN STREAM WAVES
TEND TO TREND SOUTH MORE OFTEN THAN NOT...SO MAY HAVE TO KEEP AN EYE
ON IT. BRIEF COLD SHOT BEHIND THE STORM MONDAY INTO TUESDAY...BEFORE
WE WARM UP IN WESTERLY FLOW ON WEDNESDAY AHEAD OF THE CLIPPER.
DECENT AGREEMENT THAT WE SEE ANOTHER BRIEF COLD SHOT BEHIND THE
CLIPPER FOR THE END OF THE WEEK...WITH HIGHS FRIDAY MAINLY BACK INTO
THE TEENS. /CHENARD

&&

.AVIATION.../FOR THE 06Z TAF ISSUANCE/
CHALLENGES ABOUND THROUGH THIS TAF PERIOD AS MAJOR WINTER STORM
EXPECTED TO MOVE ACROSS THE REGION TONIGHT THROUGH MONDAY. LEADING
BAND OF GENERALLY LIGHT PRECIPITATION IS LIFTING THROUGH NORTHERN
PORTION OF THE AREA AT THE START OF THE PERIOD...WITH SOME MID-LEVEL
DRYING BRINGING A BREAK FROM PRECIPITATION...OR AT LEAST DIMINISHING
TO MORE DRIZZLY CHARACTER FOR A FEW HOURS BEFORE STRONGER LIFT AND
BETTER MOISTURE...ALONG WITH SUBTLE INSTABILITY ALOFT WORK INTO THE
AREA AFTER 09Z.

CRUX OF SYSTEM WILL AFFECT MOST AREAS THROUGH THE DAY SUNDAY...WITH
NORTH-NORTHWEST WINDS BEHIND INVERTED TROUGH DRAWING IN COLDER AIR
AND SWITCHING ANY PRECIPITATION TO SNOW. THIS TRANSITION EXPECTED
EARLIEST AT KHON... WHERE LIFR VISIBILITY IN SNOW AND/OR BLOWING
SNOW LIKELY MUCH OF THE DAY. TIMING FOR KFSD A BIT TRICKIER AND HAVE
SIDED WITH PESSIMISTIC COLDER IDEA OF IFR-LIFR VISIBILITY IN MAINLY
SNOW AFTER 16Z...THOUGH ANOTHER PERIOD OF DRYING ALOFT COULD RESULT
IN A SWITCH TO SOME FZDZ FOR KFSD IN THE EARLY AFTERNOON. SLIGHTLY
WARMER LOW LEVEL THERMAL PROFILE COULD RESULT IN SOMEWHAT MORE
FAVORABLE VISIBILITY IN -RA UNTIL MID AFTERNOON WHEN WINDS SHIFT TO
NORTH-NORTHWEST...THOUGH CEILINGS WOULD LIKELY STILL BE IFR OR
WORSE. KSUX MOST LIKELY TO SEE ALL LIQUID PRECIPITATION THROUGH THE
TAF PERIOD...THOUGH VFR CONDITIONS TO START WILL DETERIORATE AFTER
09Z AS ABUNDANT LOW LEVEL MOISTURE FEEDS NORTHWARD AS IFR-LIFR
STRATUS DECK. WILL ALSO SEE PERIODS OF MVFR VISIBILITY IN MODERATE
RAIN LATE TONIGHT...WITH POTENTIAL FOR A RAIN/SNOW MIX IN THE
MID-LATE AFTERNOON.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY UNTIL NOON CST MONDAY FOR IAZ001>003.

     WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM CST MONDAY FOR
     IAZ012-020-031.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST EARLY THIS MORNING FOR
     IAZ013-014-022.

     WIND ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST MONDAY FOR
     IAZ013-014-021-022-032.

MN...BLIZZARD WARNING UNTIL NOON CST MONDAY FOR MNZ071-072.

     WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR MNZ080-081-089-
     090-097-098.

     BLIZZARD WARNING FROM NOON TODAY TO NOON CST MONDAY FOR MNZ080-
     081-089-090-097-098.

NE...WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM CST MONDAY FOR
     NEZ013-014.

SD...WINTER WEATHER ADVISORY UNTIL NOON CST MONDAY FOR SDZ066-067-069.

     WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM CST MONDAY FOR
     SDZ070-071.

     BLIZZARD WARNING UNTIL NOON CST MONDAY FOR SDZ038>040-050-
     052>060-063>065-068.

     WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR SDZ061-062.

     BLIZZARD WARNING FROM NOON TODAY TO NOON CST MONDAY FOR SDZ061-
     062.

&&
Hazardous weather outlook, Feb 10, 5:39 AM CST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0539 AM CST SUN FEB 10 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0539 AM CST SUN FEB 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
SNOW..HEAVY AT TIMES WILL CONTINUE TODAY NORTH OF INTERSTATE 90
AND WEST OF INTERSTATE 29. THE SIOUX FALLS AREA WILL SEE SNOW AND
SLEET TRANSITIONING TO MAINLY SNOW THIS MORNING. NORTHWEST IOWA
WILL BE MAINLY RAIN AND SLEET THIS MORNING...BEFORE CHANGING TO
SNOW LATER THIS AFTERNOON. NORTHWEST WINDS WILL PICK UP FROM WEST
TO EAST TODAY...WITH GUSTS INTO THE 40 TO 50 MPH RANGE BY LATER
TODAY INTO TONIGHT. THIS WILL CREATE BLIZZARD CONDITIONS FROM BON
HOMME TO SIOUX FALLS TO JACKSON MINNESOTA. AREAS FURTHER
SOUTHEAST WILL SEE LIGHTER SNOW AMOUNTS BUT BLOWING SNOW AND
REDUCED VISIBILITIES MAY STILL OCCUR TONIGHT ACROSS NORTHWEST
IOWA. TOTAL SNOW AMOUNTS OF 8 T0 14 INCHES ARE LIKELY FROM
CHARLES MIX COUNTY NORTHEAST TO BROOKINGS AND MASRHALL. 4 TO 6
INCHES ARE EXPECTED FROM JUST WEST OF YANKTON TO SIOUX FALLS OVER
TO JACKSON. GENERALLY 2 INCHES OR LESS IS ANTICIPATED ACROSS MOST
OF NORTHWEST IOWA. TRAVEL WILL BE VERY DIFFICULT
TODAY...ESPECIALLY IN THE HEAVY SNOW AREA MENTIONED ABOVE. TRAVEL
CONDITIONS WILL BECOME EVEN WORSE AND OVER A GREATER AREA LATER
THIS AFTERNOON AS WINDS INCREASE CREATING WHITEOUT CONDITIONS AT
TIMES IN THE BLIZZARD WARNING AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WIND GUSTS AROUND 40 MPH WILL ALLOW BLIZZARDS CONDITIONS
TO CONTINUE INTO MONDAY MORNING FROM BON HOMME COUNTY TO SIOUX
FALLS TO JACKSON. FALLING SNOW WILL ONLY BE LIGHT...BUT THE SNOW
ON THE GROUND WILL CONTINUE TO BLOW CAUSING REDUCED VISIBILITIES.
CONDITIONS SHOULD SLOWLY IMPROVE THROUGH THE DAY AS WINDS BECOME
LIGHTER.

LIGHT SNOW MAY LINGER ACROSS SOUTHWEST MINNESOTA MONDAY MORNING.
HOWEVER BLOWING AND DRIFTING OF THE SNOW WILL LIKELY CONTINUE IN
PLACES THAT RECEIVE AT LEAST SEVERAL INCHES OF SNOW SUNDAY.
VISIBILITY REDUCTIONS WILL LIKELY CONTINUE INTO THE DAY MONDAY IN
THESE AREAS. ACROSS NORTHWEST IOWA WHERE SNOW PACK WILL BE
SMALLEST...VISIBILITY REDUCTIONS SHOULD BE LESS OF AN
ISSUE...ALTHOUGH ADVISORY LEVEL WINDS MAY CONTINUE THROUGH THE
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Feb 10, 10:07 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1007 AM CST SUN FEB 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             MITCHELL                43.73N 98.03W
02/10/2013  E6.0 INCH        DAVISON            SD   BROADCAST MEDIA

&&

ADAMS
Local storm report, Feb 10, 10:22 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1022 AM CST SUN FEB 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 AM     SNOW             VOLGA                   44.32N 96.92W
02/10/2013  M3.5 INCH        BROOKINGS          SD   TRAINED SPOTTER

&&

ADAMS
Local storm report, Feb 10, 10:29 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1029 AM CST SUN FEB 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             13 WNW PLATTE           43.49N 99.06W
02/10/2013  M5.0 INCH        CHARLES MIX        SD   TRAINED SPOTTER

&&

ADAMS
Local storm report, Feb 10, 10:30 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1030 AM CST SUN FEB 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     SNOW             BRANDON                 43.59N 96.58W
02/10/2013  M0.4 INCH        MINNEHAHA          SD   DEPT OF HIGHWAYS

&&

ADAMS
Local storm report, Feb 10, 10:44 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1044 AM CST SUN FEB 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             MARSHALL                44.45N 95.79W
02/10/2013  M2.0 INCH        LYON               MN   CO-OP OBSERVER

&&

ADAMS
Local storm report, Feb 10, 10:53 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 AM CST SUN FEB 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             6 SE SIOUX FALLS        43.48N 96.65W
02/10/2013  M0.7 INCH        LINCOLN            SD   CO-OP OBSERVER

&&

ADAMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 blizzard, 3 winter weather. Local standard time, as filed.

Blizzard, Brule

When
February 10, 11:00 AM CST to February 11, 12:00 PM CST
Where
Brule forecast zone
Reported by
Law Enforcement
Coordinates
43.718, -99.081 (the zone’s center; the record gives no point)

Snowfall of 2 to 4 inches was accompanied by northwest winds gusting to 45 mph, producing blizzard conditions with widespread visibilities below a quarter mile. The low visibilities and drifting snow closed roads including Interstate 90, some businesses, and forced school closings on Monday February 11th.

Blizzard, Charles Mix

When
February 10, 11:00 AM CST to February 11, 12:00 PM CST
Where
Charles Mix forecast zone
Reported by
Trained Spotter
Coordinates
43.208, -98.588 (the zone’s center; the record gives no point)

Snowfall of 2 to 4 inches was accompanied by northwest winds gusting to 45 mph, producing blizzard conditions with widespread visibilities below a quarter mile. The low visibilities and drifting snow closed roads and some businesses, and forced school closings on Monday February 11th.

Blizzard, Gregory

When
February 10, 11:00 AM CST to February 11, 12:00 PM CST
Where
Gregory forecast zone
Reported by
Law Enforcement
Coordinates
43.192, -99.186 (the zone’s center; the record gives no point)

Snowfall of 2 to 5 inches, including 5 inches at Burke, was accompanied by northwest winds gusting to 45 mph, producing blizzard conditions with widespread visibilities below a quarter mile. The low visibilities and drifting snow closed roads, some businesses, and forced school closings on Monday February 11th.

Blizzard, Aurora

When
February 10, 12:00 PM CST to February 11, 12:00 PM CST
Where
Aurora forecast zone
Reported by
COOP Observer
Coordinates
43.718, -98.561 (the zone’s center; the record gives no point)

Snowfall of 2 to 5 inches was accompanied by northwest winds gusting to 45 mph, producing blizzard conditions with widespread visibilities below a quarter mile. The low visibilities and drifting snow closed roads including Interstate 90, some businesses, and forced school closings on Monday February 11th.

Blizzard, Davison

When
February 10, 12:00 PM CST to February 11, 12:00 PM CST
Where
Davison forecast zone
Reported by
COOP Observer
Coordinates
43.675, -98.146 (the zone’s center; the record gives no point)

Snowfall of 4 to 8 inches, including 8 inches at Mitchell, was accompanied by northwest winds gusting to 45 mph, producing blizzard conditions with widespread visibilities below a quarter mile. The low visibilities and drifting snow closed roads including Interstate 90, some businesses, and forced school closings on Monday February 11th.

Blizzard, Jerauld

When
February 10, 12:00 PM CST to February 11, 12:00 PM CST
Where
Jerauld forecast zone
Reported by
Trained Spotter
Coordinates
44.066, -98.630 (the zone’s center; the record gives no point)

Snowfall of 3 to 6 inches was accompanied by northwest winds gusting to 45 mph, producing blizzard conditions with widespread visibilities below a quarter mile. The low visibilities and drifting snow closed roads, some businesses, and forced school closings on Monday February 11th.

Blizzard, Sanborn

When
February 10, 12:00 PM CST to February 11, 12:00 PM CST
Where
Sanborn forecast zone
Reported by
Trained Spotter
Coordinates
44.023, -98.091 (the zone’s center; the record gives no point)

Snowfall of 3 to 6 inches was accompanied by northwest winds gusting to 45 mph, producing blizzard conditions with widespread visibilities below a quarter mile. The low visibilities and drifting snow closed roads, some businesses, and forced school closings on Monday February 11th.

Blizzard, Douglas

When
February 10, 12:00 PM CST to February 11, 12:00 PM CST
Where
Douglas forecast zone
Reported by
Law Enforcement
Coordinates
43.387, -98.366 (the zone’s center; the record gives no point)

Snowfall of 3 to 6 inches was accompanied by northwest winds gusting to 45 mph, producing blizzard conditions with widespread visibilities below a quarter mile. The low visibilities and drifting snow closed roads, some businesses, and forced school closings on Monday February 11th.

Blizzard, Miner

When
February 10, 12:00 PM CST to February 11, 12:00 PM CST
Where
Miner forecast zone
Reported by
Law Enforcement
Coordinates
44.022, -97.610 (the zone’s center; the record gives no point)

Snowfall of 3 to 6 inches was accompanied by northwest winds gusting to 45 mph, producing blizzard conditions with widespread visibilities below a quarter mile. The low visibilities and drifting snow closed roads, some businesses, and forced school closings on Monday February 11th.

Blizzard, Beadle

When
February 10, 1:00 PM CST to February 11, 12:00 PM CST
Where
Beadle forecast zone
Reported by
COOP Observer
Coordinates
44.415, -98.278 (the zone’s center; the record gives no point)

Snowfall of 3 to 7 inches, including 6 inches at Huron Airport, was accompanied by northwest winds gusting to 45 mph, producing blizzard conditions with widespread visibilities below a quarter mile. The low visibilities and drifting snow closed roads and some businesses, and forced school closings on Monday February 11th.

Blizzard, Hutchinson

When
February 10, 1:00 PM CST to February 11, 12:00 PM CST
Where
Hutchinson forecast zone
Reported by
Law Enforcement
Coordinates
43.335, -97.754 (the zone’s center; the record gives no point)

Snowfall of 2 to 4 inches was accompanied by northwest winds gusting to 45 mph, producing blizzard conditions with widespread visibilities below a quarter mile. The low visibilities and drifting snow closed roads, including Interstates 90 and 29, some businesses, and forced school closings on Monday February 11th.

Blizzard, Bon Homme

When
February 10, 1:00 PM CST to February 11, 12:00 PM CST
Where
Bon Homme forecast zone
Reported by
Trained Spotter
Coordinates
42.988, -97.885 (the zone’s center; the record gives no point)

Snowfall of 2 to 4 inches was accompanied by northwest winds gusting to 45 mph, producing blizzard conditions with widespread visibilities below a quarter mile. The low visibilities and drifting snow closed roads, including Interstates 90 and 29, some businesses, and forced school closings on Monday February 11th.

Blizzard, Hanson

When
February 10, 2:00 PM CST to February 11, 12:00 PM CST
Where
Hanson forecast zone
Reported by
Law Enforcement
Coordinates
43.675, -97.787 (the zone’s center; the record gives no point)

Snowfall of 4 to 7 inches, including 6.5 inches near Alexandria, was accompanied by northwest winds gusting to 45 mph, producing blizzard conditions with widespread visibilities below a quarter mile. The low visibilities and drifting snow closed roads including Interstate 90, some businesses, and forced school closings on Monday February 11th.

Blizzard, Kingsbury

When
February 10, 3:00 PM CST to February 11, 12:00 PM CST
Where
Kingsbury forecast zone
Reported by
Emergency Manager
Coordinates
44.370, -97.491 (the zone’s center; the record gives no point)

Snowfall of 3 to 6 inches, including 5 inches at De Smet, was accompanied by northwest winds gusting to 45 mph, producing blizzard conditions with widespread visibilities below a quarter mile. The low visibilities and drifting snow closed roads, some businesses, and forced school closings on Monday February 11th.

Blizzard, Brookings

When
February 10, 3:00 PM CST to February 11, 12:00 PM CST
Where
Brookings forecast zone
Reported by
Law Enforcement
Coordinates
44.370, -96.790 (the zone’s center; the record gives no point)

Snowfall of 3 to 6 inches, including 4.5 inches near Brookings, was accompanied by northwest winds gusting to 45 mph, producing blizzard conditions with widespread visibilities below a quarter mile. The low visibilities and drifting snow closed roads including Interstate 29, some businesses, and forced school closings on Monday February 11th.

Blizzard, McCook

When
February 10, 3:00 PM CST to February 11, 12:00 PM CST
Where
McCook forecast zone
Reported by
Law Enforcement
Coordinates
43.674, -97.368 (the zone’s center; the record gives no point)

Snowfall of 2 to 5 inches was accompanied by northwest winds gusting to 45 mph, producing blizzard conditions with widespread visibilities below a quarter mile. The low visibilities and drifting snow closed roads including Interstate 90, some businesses, and forced school closings on Monday February 11th.

Blizzard, Lake

When
February 10, 3:00 PM CST to February 11, 12:00 PM CST
Where
Lake forecast zone
Reported by
Law Enforcement
Coordinates
44.022, -97.129 (the zone’s center; the record gives no point)

Snowfall of 2 to 5 inches was accompanied by northwest winds gusting to 45 mph, producing blizzard conditions with widespread visibilities below a quarter mile. The low visibilities and drifting snow closed roads, some businesses, and forced school closings on Monday February 11th.

Blizzard, Moody

When
February 10, 4:00 PM CST to February 11, 12:00 PM CST
Where
Moody forecast zone
Reported by
Law Enforcement
Coordinates
44.022, -96.671 (the zone’s center; the record gives no point)

Snowfall of 2 to 5 inches was accompanied by northwest winds gusting to 45 mph, producing blizzard conditions with widespread visibilities below a quarter mile. The low visibilities and drifting snow closed roads, including Interstate 29, some businesses, and forced school closings on Monday February 11th.

Blizzard, Minnehaha

When
February 10, 5:00 PM CST to February 11, 12:00 PM CST
Where
Minnehaha forecast zone
Reported by
Official NWS Observations
Coordinates
43.674, -96.791 (the zone’s center; the record gives no point)

Snowfall of 2 to 4 inches was accompanied by northwest winds gusting to 45 mph, producing blizzard conditions with widespread visibilities below a quarter mile. The low visibilities and drifting snow closed roads, including Interstates 90 and 29, some businesses, and forced school closings on Monday February 11th.

Winter Weather, Yankton

When
February 10, 5:00 PM CST to February 11, 12:00 PM CST
Where
Yankton forecast zone
Reported by
Broadcast Media
Coordinates
43.009, -97.395 (the zone’s center; the record gives no point)

Snow accumulated 1 to 2 inches after changing from rain. The snow was accompanied by northwest winds gusting to over 40 mph, causing areas of visibility below a mile in blowing snow.

Winter Weather, Turner

When
February 10, 5:00 PM CST to February 11, 12:00 PM CST
Where
Turner forecast zone
Reported by
Trained Spotter
Coordinates
43.311, -97.149 (the zone’s center; the record gives no point)

Snow accumulated 1 to 2 inches after changing from rain. The snow was accompanied by northwest winds gusting to over 40 mph, causing areas of visibility below a mile in blowing snow.

Winter Weather, Lincoln

When
February 10, 6:00 PM CST to February 11, 12:00 PM CST
Where
Lincoln forecast zone
Reported by
Law Enforcement
Coordinates
43.279, -96.722 (the zone’s center; the record gives no point)

Snow accumulated 1 to 2 inches after changing from rain. The snow was accompanied by northwest winds gusting to over 40 mph, causing areas of visibility below a mile in blowing snow.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437121, 437123, 437128, 437120, 437124, 437125, 437126, 437127, 437129, 437122, 437273, 437274, 437132, 437130, 437131, 437133, 437270, 437271, 437272, 437275, 437276, 437277.